Israeli Group to Research Link Between Menstrual Changes and COVID Vaccines

Send in e-mailSend in e-mail
Send in e-mailSend in e-mail
A medical worker prepares a dose of the coronavirus vaccine, Tel Aviv, earlier this month.
A medical worker prepares a dose of the coronavirus vaccine, Tel Aviv, earlier this month.Credit: Moti Milrod
Ido Efrati
Shirley Gal

A little over a week after S., 34, received her second vaccination against COVID, at a time when she was menstruating, she was surprised to discover that she had begun menstruating again.

“It was strange because my period is as regular as a Swiss watch. At first, I didn’t give it any thought, but two weeks later I got my period again for seven days. Two weeks after that, bleeding that lasted four days. It turned out that for almost six months there were more days when I bled than when I didn’t. After I talked to my friends, I realized the phenomenon is much more widespread,” she said.

Growing evidence from Israel and abroad is showing that the phenomenon extends much beyond S.’s social circle. In February, shortly after women of childbearing age began receiving the second shot, many of them posted on social media that they were experiencing changes in their menstruation shortly after the shot, such as irregularity and increased bleeding. Other women reported that they had begun bleeding years after menopause.

The medical establishment could not explain the phenomenon or associate it with the vaccination, among other things because irregular menstruation is common and influenced by many factors. It is usually not considered exceptional. However, the mounting complaints and increased concern women were showing over taking the shots due to the phenomenon, has spurred the medical community to look into the matter. Preliminary research has been published in Britain and the United States, and the U.S. government has allocated $1.67 million for research on the subject.

Prof. Roni Maimon, chairman of the Israel Society of Obstetrics and Gynecology, is moving ahead on the first Israeli study of the subject. “In terms of biochemistry and endocrinology, we haven’t found a connection between disruption of menstruation and the vaccination. However, because we live in an age of evidence-based medicine, we decided to look into the phenomenon among a large number of women in Israel,” he said. The exact number of women who will participate in the study is not yet decided.

The Health Ministry said it doesn’t have exact data on the extent of the phenomenon in Israel. It has received reports, but “because the condition is common and does not require hospitalization, there is no way to know how common it was in the population [before the vaccinations] and whether it is now more common.” The ministry said similar reports have been received by major healthcare agencies abroad, and that “the phenomena appear to be temporary and carry no risk.”

The issue has become a topic of discussion on social media in terms of whether to take the third shot. For example, on the Facebook page Medicine for Women in Israel, one woman wrote: “The two first shots brought on my period early, and six months later I began to experience bleeding between periods and irregular periods, and at the moment they can’t figure out why … I’m very undecided about the booster.”

The matter has also raised concerns about possible damage to fertility. As H., 39, told Haaretz: “After the first and second shots I had some irregularities in my period …. The doctor explained that it’s because the immunological system is connected to the hormonal system, and it’s not really dangerous.” However, H. added, “In June, I started trying to get pregnant by artificial insemination. When they started talking about the booster, I was in the middle of hormone treatment. I asked the doctor whether to get the booster, and he said he didn’t recommend it, that if I got pregnant, I should take it only after they see a heartbeat. When the insemination didn’t work, I took got the booster.”

Based on the data that has been collected, the theory is that the symptoms are connected to the vaccination but that they apparently do not stem directly from a specific vaccination. Experts believe this is the immune system’s response to various vaccinations, including those not based on mRNA, like those of Pfizer and Moderna.

Dr. Ido Solt, head of Maternal Fetal Medicine at Rambam Health Care Campus in Haifa, said that although the phenomenon is connected to vaccination, it is apparently insignificant because it appears with Pfizer, Moderna and other vaccinations even though they use a different method of immunization. “The theory is that this is not about a specific component of the vaccine, but rather another manifestation of an immunological response,” he said.

Solt added that the papillomavirus vaccine is also known to cause menstrual irregularity. “At present, women of childbearing age who contracted COVID reported phenomena of this type,” Solt said.

In light of this, the treatment policy is that if the changes go one for more than two or three periods, or if a woman in menopause begins to menstruate, the case is treated as if she had not been vaccinated, Solt explained.

“It’s true that the vaccination impacts menstruation and can cause bleeding, but there is no evidence that this harms menstruation or fertility,” Solt added. He said the symptoms had been compared to occurrences in the general population and in clinics and no negative effect had observed.

Conclusions so far

In Britain, health care authorities and researchers have said that data collection in a published study was based on voluntary reporting by women, which makes it difficult to reach definitive conclusions. Different research approaches need to be used to examine the differences between vaccinated and unvaccinated women with these symptoms.

The study, published about two weeks ago in the medical journal BMJ examined more than 30,000 reports of women with irregular menstrual symptoms from the beginning of the vaccination drive and until September 2. Most of the women who reported irregularities said things returned to normal by their next period, according to the researchers, who are from the Imperial College School of Medicine and Westminster Hospital. Unplanned pregnancies occurred at similar rates among vaccinated and unvaccinated women, and pregnancy rates at fertility clinics were similar in vaccinated and unvaccinated women.

The research indicated that the symptoms appeared among women vaccinated with vaccines using different means of immunization. The study concluded that if there is a connection between vaccination and menstruation, it is not due to a specific component in the vaccine.

In response to the study, Dr. Joe Mountfield, vice chancellor of the Royal College of Obstetrics and Gynecology, was quoted as saying there is no proof that the temporary changes would impact a woman’s future fertility. He recommended that taking the vaccination was important especially if a woman was planning to get pregnant, because of the higher risk pregnant women run of contracting COVID.

The Israeli Fertility Association will be holdings its annual conference on Monday, at which the impact of the vaccination on male and female fertility will be discussed. Dr. Talia Eldar-Geva, head of endocrinology and genetics at Shaare Zedek Medical Center and a former head of the association said, “There is still no work dealing with long-term effects on fertility, but in the short term, there is no difference in response to fertility treatments, the number of eggs or the quality of the fetuses among men and women who have been vaccinated.”

Click the alert icon to follow topics:

Comments